Oklahoma, 2013

Tornadoes and Hail in Oklahoma, May 31, 2013

May 31, 2013 · NWS TSA · 36 events in 15 counties and zones

Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of the 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$154,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of the 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells. These storms produced several tornadoes, large hail to golfball size, and damaging wind across eastern Oklahoma during the evening hours of the 31st into the overnight hours of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 3:00 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 3:00 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
400 PM CDT FRI MAY 31 2013

.DISCUSSION...

...SIGNIFICANT SEVERE WEATHER AND FLASH FLOODING POTENTIAL
THROUGH TONIGHT...

BY MID AFTERNOON A COLD FRONT EXTENDED FROM THE TEXAS PANHANDLE
THROUGH NORTHWEST OKLAHOMA AND INTO EASTERN KANSAS WITH A DRYLINE
SET UP OVER WESTERN OKLAHOMA INTO NORTHWESTERN TEXAS. THESE
BOUNDARIES WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS THE REGION THIS AFTERNOON/EVENING AND OVERNIGHT.

STORM INITIATION HAS ALREADY BEGUN JUST AHEAD OF THE FRONT NEAR THE
KANSAS BORDER INTO SOUTHEAST KANSAS...WITH ADDITIONAL DEVELOPMENT
EXPECTED NEAR THE FRONT AND DRYLINE. HIGH AMOUNTS OF
INSTABILITY...DEEP LAYER SHEAR AND STEEP MID LEVEL LAPSE RATES
WILL ALLOW FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE THIS
AFTERNOON/EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE CAPABLE WITH ANY
THUNDERSTORM DEVELOPMENT. TORNADO POTENTIAL IS EXPECTED TO
INCREASE THROUGH THE EVENING HOURS...WITH THE POSSIBILITY OF
SIGNIFICANT TORNADOES...AS A 40-60KT LLJ DEVELOPS OVER AN AREA OF
WARM ADVECTION AND SPREADS NORTHEAST INTO EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. A PDS TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHEAST OKLAHOMA UNTIL MIDNIGHT.

THROUGH THE AFTERNOON HOURS...NORTHEAST OKLAHOMA INTO FAR
NORTHWEST ARKANSAS WILL HAVE THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORMS. DURING THE EVENING HOURS...STORMS ARE EXPECTED TO
BECOME MORE WIDESPREAD OVER MOST OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. STORMS LOOK TO REACH THE RED RIVER EARLY MORNING
SATURDAY. ALONG WITH THE SEVERE THUNDERSTORM POTENTIAL
OVERNIGHT...MODEL SOUNDINGS INDICATE THAT THE MAJORITY OF THE
COLUMN OF AIR SHOULD BECOME SATURATED. LARGE AMOUNTS OF MOISTURE
AND PRECIP WATER VALUES AROUND AND OVER 1.5 INCHES WILL CREATE
HEAVY RAINFALL ACROSS THE REGION. ADDITIONAL QPF AMOUNTS OF 3-5
INCHES...WITH LOCALLY HIGHER AMOUNTS UP TOWARDS 8 INCHES WILL BE
POSSIBLE ACROSS THE REGION. THESE ADDITIONAL AMOUNTS OF RAINFALL
ON TOP OF THE AMOUNTS THAT HAVE ALREADY FALLEN WILL SIGNIFICANTLY
ENHANCE THE FLASH FLOOD THREAT. THUS...WILL CONTINUE THE FLASH
FLOOD WATCH.

A CLOSED LOW OVER THE NORTHERN HIGH PLAINS FINALLY OVERCOMES THE
RIDGE OVER THE EAST COAST AND PUSHES INTO THE GREAT LAKES REGION
TONIGHT AND SATURDAY. THIS WILL ALLOW FOR THE COLD FRONT TO MAKE
ITS WAY INTO NORTHEAST OKLAHOMA AFTER OOZ AND TO INTERSTATE 44
AROUND 12Z SATURDAY. DURING THE DAY SATURDAY...THUNDERSTORM
CHANCES WILL CONTINUE MAINLY ALONG AND SOUTH OF THE FRONT. SEVERE
WEATHER POTENTIAL WILL ALSO CONTINUE SATURDAY...WITH ALL MODES OF
SEVERE WEATHER POSSIBLE. THE FRONT SHOULD BE ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AROUND 18Z AND NEAR THE RED RIVER
BY 00Z MONDAY. PRECIP LOOKS TO FINALLY EXIT THE REGION TO THE
SOUTHEAST SATURDAY EVENING.

HIGH PRESSURE FILTERS INTO THE REGION SUNDAY AND INTO THE FIRST
PART OF THE NEXT WORK WEEK WITH DRIER AND SLIGHTLY COOLER AIR.
THUNDERSTORM CHANCES RETURN FOR THE MIDDLE PART OF NEXT WEEK AS
ANOTHER WAVE MOVES ACROSS THE NORTHERN HIGH PLAINS WITH A TRAILING
COLD FRONT PUSHING THROUGH THE SOUTHERN PLAINS. INCREASING
MOISTURE/WARMING TEMPERATURES AHEAD OF THE FRONT AND ALSO TIME OF
YEAR COULD ALLOW FOR A STRONG TO MAYBE SEVERE THUNDERSTORM TO BE
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  80  56  76 /  90  30   0   0
FSM   71  81  60  79 /  80  90  10   0
MLC   72  81  58  78 /  80  70  10   0
BVO   65  79  53  75 /  90  20   0   0
FYV   68  77  53  74 /  90  80  10   0
BYV   67  77  54  75 /  90  80  10   0
MKO   70  79  56  77 /  90  70  10   0
MIO   66  79  54  74 /  90  40   0   0
F10   71  81  57  77 /  90  60  10   0
HHW   73  82  61  80 /  40  80  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....20
Hazardous weather outlook, May 31, 12:10 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
110 PM CDT FRI MAY 31 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
110 PM CDT FRI MAY 31 2013

...SIGNIFICANT SEVERE WEATHER AND FLOODING POTENTIAL THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

	AREA AT GREATEST RISK...GENERALLY NORTH OF INTERSTATE 40.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

	AREA AT GREATEST RISK...GENERALLY NORTH OF INTERSTATE 40.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...MOST OF EASTERN OKLAHOMA AND NORTHWEST
        ARKANSAS.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...LOCATIONS BETWEEN INTERSTATE 44 AND
        INTERSTATE 40.

DISCUSSION...
THE STAGE HAS BEEN SET FOR A SIGNIFICANT SEVERE WEATHER AND FLOODING
EVENT TO TAKE PLACE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
LATE THIS AFTERNOON INTO TONIGHT.

THE POTENTIAL IS THERE FOR LARGE AND VIOLENT TORNADOES...BASEBALL SIZE
HAIL...80 MPH WINDS AND TORRENTIAL RAINS WILL PRODUCE LIFE
THREATENING FLOODING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN THE
VICINITY OF A FRONTAL BOUNDARY THAT EXTENDS FROM SOUTHEAST KANSAS
INTO NORTHWEST OKLAHOMA AND NEAR A DRYLINE THAT WILL SURGE INTO
WESTERN OKLAHOMA. THESE THUNDERSTORMS ARE EXPECTED INTENSIFY RAPIDLY
INTO SUPERCELLS INITIALLY AS THE AIRMASS ACROSS THE REGION IS EXTREMELY
UNSTABLE WITH ADEQUATE DEEP LAYER SHEAR IN PLACE. THESE SUPERCELLS
ARE EXPECTED TO MOVE INTO EASTERN OKLAHOMA LATE THIS AFTERNOON AND
THIS EVENING. THESE SUPERCELLS WILL BE CAPABLE OF PRODUCING LARGE AND
VIOLENT TORNADOES...BASEBALL SIZE HAIL AND 80 MPH WINDS.

AS THE EVENING PROGRESSES...THE SEVERE MODE WILL TRANSITION TOWARDS
A STRAIGHT LINE WIND AND LARGE HAIL RISK. HOWEVER...THE THREAT FOR
TORANDIC SUPERCELLS MAY EXIST THROUGH THE OVERNIGHT HOURS.
ADDITIONALLY...THE MID AND UPPER LEVEL WIND FIELDS ARE FORECAST TO
PARALLEL THE SURFACE FRONT AS IT SAGS INTO NORTHEAST OKLAHOMA...WHICH
IS INDICATIVE OF REPEATED ROUNDS OF STORMS OVER THE SAME AREAS. MANY
AREAS ACROSS EASTERN OKLAHOMA HAVE ALREADY REACHED SATURATION ALONG
WITH MANY MAIN STEM RIVERS ALREADY IN FLOOD. ADDITIONAL RAINFALL WILL
RAPIDLY ESCALATE THE ONSET OF FLASH FLOODING. SEE /OKCFFATSA/ FOR FLOOD
WATCH DETAILS.

AREAL COVERAGE OF SEVERE WEATHER...AND HEAVY RAINFALL WILL
CONTINUE TO PUSH SOUTHEAST OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

EMERGENCY MANAGEMENT PERSONNEL AND FIRST RESPONDERS SHOULD CONTINUE
TO MONITOR FORECASTS AND ONGOING WEATHER CONDITIONS OVER THE NEXT 24
TO 36 HOURS DUE TO THE LIKELIHOOD OF SEVERE WEATHER AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STORMS WILL BE ONGOING SATURDAY MORNING AS THE SLOW MOVING
FRONTAL BOUNDARY IS SLOW TO CLEAR THE REGION. DRIER AND
COOLER AIR WILL WORK IN BEHIND THE BOUNDARY FROM NORTH TO
SOUTH...WITH SEVERAL DAYS OF SETTLED WEATHER EXPECTED IN THE WAKE
OF THIS FRONT. THUNDERSTORM CHANCES RETURN MONDAY NIGHT AS THE
UPPER PATTERN TRANSITIONS TO A MORE NORTHWESTERLY FLOW.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 31, 10:48 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1148 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     WHITE OAK               36.62N 95.26W
05/30/2013                   CRAIG              OK   PUBLIC

            LARGE TREE DOWNED

&&

RBD
Local storm report, May 31, 12:03 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     2 S SAVOY               36.08N 94.33W
05/30/2013                   WASHINGTON         AR   PUBLIC

            TREES DOWN

&&

CKH
Local storm report, May 31, 12:07 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MUSE                    34.67N 94.76W
05/30/2013                   LE FLORE           OK   POST OFFICE

            SEVERAL LARGE TREE LIMBS DOWNED

&&

RBD
Local storm report, May 31, 12:18 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     SILOAM SPRINGS          36.19N 94.54W
05/30/2013                   BENTON             AR   EMERGENCY MNGR

            TREE DOWN AND SEVERAL LARGE LIMBS DOWN

&&

CKH
Special weather statement, May 31, 2:35 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT FRI MAY 31 2013

OKZ054-055-312100-
OSAGE OK-WASHINGTON OK-
335 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE AND NORTHERN WASHINGTON

AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HULAH...MOVING
NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...HULAH AND WAH SHA SHE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3700 9607 3700 9579 3689 9600 3693 9616
      3701 9612 3701 9608
TIME...MOT...LOC 2035Z 223DEG 30KT 3694 9603
Special weather statement, May 31, 3:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT FRI MAY 31 2013

OKZ054-312230-
OSAGE OK-
452 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF GRAINOLA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3700 9638 3699 9639 3679 9675 3677 9679
      3678 9679 3680 9676 3694 9676 3700 9676
      3701 9675
TIME...MOT...LOC 2152Z 233DEG 38KT 3689 9677

The radar

The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 9 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
May 31, 4:10 PM CST
Where
Osage County, 0.78 mi S of Grainola
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.939, -96.650

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Osage

When
May 31, 4:59 PM CST
Where
Osage County, 1.88 mi SSE of Boulangerville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.924, -96.210

A small tree was snapped and large branches were blown down by strong thunderstorm wind.

Tornado, Osage

When
May 31, 5:18 PM CST
Where
Osage County, 2.33 mi WNW of Hulah
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.945, -96.068

This brief tornado was reported by a storm chaser. The NWS survey team could find no damage as a result of this tornado as it occurred over open country.

Tornado, Osage

When
May 31, 5:30 PM CST to 5:37 PM CST
Where
Osage County, 4.11 mi SSE of Little Chief to 4.75 mi SE of Little Chief
Rating
EF1
Path length
2.5 mi
Path width
200 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.615, -96.601

This tornado remained over open country much of its life cycle but did snap two power poles. Maximum estimated wind in the tornado based on this limited amount of damage, from which to make the assessment, was 85 to 95 mph.

Tornado, Washington

When
May 31, 5:38 PM CST to 5:40 PM CST
Where
Washington County, 5.42 mi ESE of Owen to 6.55 mi E of Owen
Rating
EF1
Path length
1.2 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.962, -95.834

This tornado occurred mostly over open country but did damage the roof of a home and uproot several trees. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Thunderstorm Wind, Washington

When
May 31, 5:39 PM CST
Where
Washington County, 5.92 mi ESE of Owen
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.953, -95.828

Strong thunderstorm wind, likely associated with the tornadic storm's rear flank downdraft, snapped large tree limbs.

Thunderstorm Wind, Nowata

When
May 31, 5:55 PM CST
Where
Nowata County, 0.68 mi SE of South Coffeeville Ar
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.994, -95.620

Numerous trees were damaged by strong thunderstorm wind.

Thunderstorm Wind, Osage

When
May 31, 5:59 PM CST
Where
Osage County, 9 mi W of Pawhuska
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.670, -96.492

A tree was uprooted by strong thunderstorm wind.

Thunderstorm Wind, Nowata

When
May 31, 6:18 PM CST
Where
Nowata County, 11 mi NE of Lenapah
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.963, -95.489

Large tree limbs were snapped by strong thunderstorm wind.

Thunderstorm Wind, Nowata

When
May 31, 6:18 PM CST
Where
Nowata County, 10 mi ESE of South Coffeyville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.925, -95.453

A tree was uprooted by strong thunderstorm wind.

Tornado, Nowata

When
May 31, 6:21 PM CST to 6:22 PM CST
Where
Nowata County, 10.4 mi E of South Coffeyville to 11.12 mi E of South Coffeyville
Rating
EF0
Path length
1.1 mi
Path width
310 yd
Reported by
NWS Storm Survey
Coordinates
36.987, -95.432

This tornado damaged a number of trees. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.

Thunderstorm Wind, Nowata

When
May 31, 6:22 PM CST
Where
Nowata County, 14 mi NE of Lenapah
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.993, -95.451

Trees were split and large branches were snapped by strong thunderstorm wind.

Thunderstorm Wind, Craig

When
May 31, 6:23 PM CST
Where
Craig County, 18 mi WNW of Welch
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.970, -95.401

A tree was uprooted and large branches were snapped by strong thunderstorm wind.

Hail, Creek

When
May 31, 6:45 PM CST
Where
Creek County, 1.19 mi WNW of Drumright
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.988, -96.619

Tornado, Rogers

When
May 31, 7:21 PM CST to 7:25 PM CST
Where
Rogers County, 4.99 mi NW of Talala to 4.69 mi N of Talala
Rating
EF1
Path length
2.8 mi
Path width
320 yd
Continued into
Nowata, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
36.589, -95.733

This is the first of two segments of this tornado. The tornado snapped a number of trees and uprooted many others in Rogers County. Based on this tree damage, maximum estimated wind in the tornado was 100 to 110 mph. The tornado was photographed by several storm chasers. It continued into Nowata County, Oklahoma.

Tornado, Nowata

When
May 31, 7:25 PM CST to 7:26 PM CST
Where
Nowata County, 2.63 mi SW of Watova to 1.67 mi SW of Watova
Rating
EF1
Path length
0.7 mi
Path width
320 yd
Reported by
NWS Storm Survey
Coordinates
36.597, -95.688

This is the final segment of a two segment tornado. In Nowata County, this tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment was 100 to 110 mph. Several storm chasers photographed this tornado. The tornado moved east-northeast, turning more northeasterly as it crossed the N 4110 Road.

Tornado, Rogers

When
May 31, 7:27 PM CST to 7:28 PM CST
Where
Rogers County, 4.65 mi N of Talala to 4.68 mi N of Talala
Rating
EF1
Path length
0.2 mi
Path width
240 yd
Continued into
Nowata, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
36.597, -95.676

This is the first of two segements of this tornado. In Rogers County, this tornado snapped or uprooted trees. Maximum estimated wind in the tornado based on this damage was 100 to 110 mph. Several storm chasers photographed this tornado. It continued into Nowata County, Oklahoma.

Tornado, Nowata

When
May 31, 7:28 PM CST to 7:35 PM CST
Where
Nowata County, 2.03 mi SW of Watova to 2.3 mi ENE of Watova
Rating
EF1
Path length
4.6 mi
Path width
350 yd
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.597, -95.674

This is the final segment of this two segment tornado. In Nowata County, this tornado destroyed a mobile home, injuring two occupants. It also damaged other permanent homes, destroyed a barn, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. Several storm chasers photographed this tornado. This tornado moved east-northeast until it crossed E 28 Road then turned sharply to the north, paralleling the N 4150 Road until it dissipated.

Tornado, Delaware

When
May 31, 10:23 PM CST to 10:27 PM CST
Where
Delaware County, 3 mi NNE of Zena to 2.9 mi SSW of Grove
Rating
EF1
Path length
1.8 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
36.538, -94.824

This tornado developed near the shore of Grand Lake and traveled east-northeast, snapping large tree limbs and uprooting many trees in its path. No significant damage was noted to the homes in the path near the lake shore. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Delaware

When
May 31, 10:30 PM CST
Where
Delaware County, 4 mi SE of Grove
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.539, -94.719

Trees were damaged by strong thunderstorm wind.

Thunderstorm Wind, McIntosh

When
May 31, 10:40 PM CST
Where
McIntosh County, 2.1 mi W of Eufaula Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.303, -95.657

The Oklahoma Mesonet station near Eufaula measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, McIntosh

When
May 31, 10:42 PM CST
Where
McIntosh County, 1.79 mi SW of Wells
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.310, -95.591

A storm spotter estimated thunderstorm wind gusts to 70 mph.

Thunderstorm Wind, Pittsburg

When
May 31, 10:45 PM CST
Where
Pittsburg County, 4.57 mi W of Bowler
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
35.210, -95.580

Numerous large trees were blown down by strong thunderstorm wind, a few of which fell onto homes.

Thunderstorm Wind, Pittsburg

When
May 31, 10:48 PM CST
Where
Pittsburg County, 9.51 mi ENE of Quinton Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.279, -95.212

Strong thunderstorm wind damaged a marina dock in far northeast Pittsburg County.

Thunderstorm Wind, Haskell

When
May 31, 10:50 PM CST
Where
Haskell County, 5 mi NW of Enterprise
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.271, -95.443

Strong thunderstorm wind blew down a few large trees.

Thunderstorm Wind, Craig

When
May 31, 11:06 PM CST
Where
Craig County, Welch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.870, -95.100

Strong thunderstorm wind blew down several large tree limbs.

Hail, Muskogee

When
May 31, 11:08 PM CST
Where
Muskogee County, Porum
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.370, -95.270

Thunderstorm Wind, Muskogee

When
May 31, 11:15 PM CST
Where
Muskogee County, Webbers Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -95.130

Strong thunderstorm wind blew down several large trees.

Hail, Okfuskee

When
May 31, 11:22 PM CST
Where
Okfuskee County, Paden
Measured
1 in hail
Reported by
Post Office
Coordinates
35.500, -96.570

Thunderstorm Wind, Sequoyah

When
May 31, 11:25 PM CST
Where
Sequoyah County, 2 mi NW of Box
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
35.600, -95.005

Strong thunderstorm wind snapped eight power poles near the Black Gum Fire Department.

Thunderstorm Wind, Sequoyah

When
May 31, 11:25 PM CST
Where
Sequoyah County, 7 mi NE of Gore
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
35.602, -95.032

Strong thunderstorm wind snapped or uprooted large trees at Snake Creek Park at Lake Tenkiller.

Thunderstorm Wind, Sequoyah

When
May 31, 11:25 PM CST
Where
Sequoyah County, Vian
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.500, -94.970

Strong thunderstorm wind blew down several large trees.

Thunderstorm Wind, Cherokee

When
May 31, 11:35 PM CST
Where
Cherokee County, Cookson
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
35.700, -94.970

Strong thunderstorm wind blew down large trees and damaged the awning of a store.

Thunderstorm Wind, Sequoyah

When
May 31, 11:37 PM CST
Where
Sequoyah County, 3 mi W of Sallisaw
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.470, -94.853

Strong thunderstorm wind blew down several large trees.

Thunderstorm Wind, Adair

When
May 31, 11:42 PM CST
Where
Adair County, Bunch
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.680, -94.770

Strong thunderstorm wind blew down several large trees.

Thunderstorm Wind, Adair

When
May 31, 11:45 PM CST
Where
Adair County, 1 mi NW of Bunch
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.690, -94.783

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454798, 454799, 455324, 455326, 455327, 455328, 454800, 454801, 454802, 454803, 455329, 454804, 454805, 454806, 456088, 456089, 456095, 456097, 456098, 454807, 454808, 454810, 454811, 454812, 454813, 465647, 465648, 465649, 465650, 465651, 465652, 465653, 465654, 465655, 465656, 465657.